Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 29, NWS Tucson, AZ

July 30, 2010Cochise County, Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 30, 2010, 8:09 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2010, 8:09 PM MST (03:09 UTC)
Expired
Jul 30, 2010, 11:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 9:21 PM MSTFLASH FLOODTucson, AZ3 SWIFT WATER RESCUES, ONE 5 MILES SOUTH OF PIMA COUNTY FAIRGROUNDS, ONE IN THE RECON VALLEY AREA AND ANOTHER AT OLD SPANISH TRAIL AND HILTON HEAD RANCH AREA.
Jul 30, 9:50 PM MSTFLASH FLOOD12 Ne Tucson, AZFLASH FLOODING ALONG TANQUE VERDE CREEK. CREST OF 11.69 FEET AT TANQUE VERDE GUEST RANCH. FLOODING OF ABOUT 2 DOZEN HOMES ALONG TANQUE VERDE CREEK PRIMARILY ON BARBARY COAST ROAD...GOLD DUST RD AND KITT CARSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WGUS55 KTWC 310309
FFWTWC
AZC003-019-023-310600-
/O.NEW.KTWC.FF.W.0029.100731T0309Z-100731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
809 PM MST FRI JUL 30 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...SEVEN FALLS...GREEN
  VALLEY...
  WESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  NORTHERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 1100 PM MST

* AT 759 PM MST...DOPPLER RADAR INDICATED SLOW MOVING SHOWERS AND 
THUNDERSTORMS THAT ARE PRODUCING PERIODS OF HEAVY RAIN. SEVERAL RAIN 
GAGES AND SPOTTERS HAVE REPORTED 1.50" TO 2" OF RAIN SINCE 6:30 PM. 
SEVERAL STREAMS GAGES ARE ALSO STARTING TO SHOW INCREASED FLOW IN 
CREEKS AND WASHES...ESPECIALLY ONES THAT FEED INTO THE PANTANO WASH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
  TUCSON...SAGUARO NATIONAL PARK WEST...SAGUARO NATIONAL PARK EAST...
  SABINO CANYON...MULESHOE RANCH PRESERVE...DAVIS-MONTHAN AIR FORCE
  BASE...CATALINA FOOTHILLS AND CASCABEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3226 11151 3242 11067 3244 11001 3159 10999
      3158 11149

$$
1 follow-up statement
564 
WGUS75 KTWC 310410
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
910 PM MST FRI JUL 30 2010

AZC003-019-023-310600-
/O.CON.KTWC.FF.W.0029.000000T0000Z-100731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-SANTA CRUZ AZ-PIMA AZ-
910 PM MST FRI JUL 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR
EASTERN PIMA...NORTHERN SANTA CRUZ AND WESTERN COCHISE COUNTIES...

AT 854 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SLOW MOVING SHOWERS AND THUNDERSTORMS PRODUCING HEAVY 
RAIN OVER THE WARNED AREA. 

IN EASTERN PIMA COUNTY...THE HEAVIEST RAIN HAS FALLEN IN REDINGTON 
PASS AREA AND OVER THE RINCON MOUNTAINS WHERE UP TO FOUR INCHES MAY 
HAVE FALLEN. SIGNIFICANT RISES IN THE TANQUE VERDE CREEK...AQUA 
CALIENTE WASH AND RINCON CREEK. ADDITIONALLY SIGNIFICANT FLOW IS 
CURRENTLY MOVING THROUGH VAIL IN THE PANTANO WASH. 

FURTHER WEST...SIGNIFICANT FLOW IS LIKELY OCCURRING IN THE BRAWLEY 
WASH WHILE FURTHER EAST STREAMS AND CREEKS DRAINING INTO THE SAN 
PEDRO RIVER ARE LIKELY HAVING HEAVY FLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3226 11151 3242 11067 3244 11001 3159 10999
      3158 11149

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:08 PM MST, 6 hours 1 minute earlier.

Area forecast discussion, Jul 30, 2:08 PM MST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST FRI JUL 30 2010

.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES ACTING ON DEEP MOISTURE
IN PLACE OVER SOUTHEAST ARIZONA WILL CONTINUE TO PRODUCE DAILY CROPS
OF THUNDERSTORMS THROUGH THIS WEEKEND. VERY HEAVY RAIN...FLOODING
AND ISOLATED MICROBURSTS WILL BE THE MAIN THREATS.

&&

.DISCUSSION...THUNDERSTORMS FORMING OVER THE RIM COUNTRY AND WC NM
MOVING SWWD AT FAIRLY GOOD PACE. ANOTHER AREA OF STORMS OVER SONORA
ADVANCING WWD. HOWEVER...OVER THE BULK OF SE AZ CONVECTION SHOWING
LITTLE SIGNS OF LIFE.  GLANCE OUT THE WINDOW GERNALLY REVEALS ONLY
FAIRLY FLAT CUMULUS CLOUDS.  SO...ATMOSPHERE HAS HAD DIFFICULTY
RELOADING TODAY. WHILE MOISTURE STILL ABUNDANT AND STORMS WILL STILL
PRODUCE POCKETS OF HEAVY RAIN...HAVE OPTED NOT TO ISSUE FLASH FLOOD
WATCH. THE AREAS OF HIGHEST CONFIDENCE IN RECEIVING HEAVY
RAIN...GREENLEE AND EASTERN GRAHAM COUNTIES...DID NOT GET HIT AS
HARD AS OTHER AREAS LAST NIGHT. MEANWHILE AREAS FARTHER SOUTH AND
WEST WILL HAVE TO WAIT TIL LATE AFTERNOON OR THIS EVENING TO GET IN
ON MOST OF THEIR RAIN...BUT CONFIDENCE NOT AS HIGH THAT STORM
INTENSITIES WILL PERSIST AFTER SUNSET DESPITE UPPER SUPPORT FROM
DIVERGENCE NW OF UPPER CIRCULATION.

ON SATURDAY...ATMOSPHERE SHOULD BE FULLY RECHARGED WITH A BETTER
POTENTIAL FOR MORE INTENSE STORMS. POPS MAY HAVE TO BE RAISED
FURTHER TOMORROW AFTERNOON AND EVENING FROM GOING FORECAST.

AS UPPER SHEAR AXIS SHIFTS WESTWARD...OUR FLOW TURNS MORE
SWLY...WHICH MAY BEGIN A DOWNTURN IN THUNDERSTORM COVERAGE NEXT
WEEK BUT THINK ENOUGH RESIDUAL MOISTURE WILL REMAIN IN PLACE FOR
DECENT RAIN CHANCES SUNDAY AND EVEN INTO MONDAY.  FEW CLOUDS AND
STORMS MID WEEK ALSO MEANS A RETURN TO HOTTER TEMPS...WITH TRIPLE
DIGITS FORECAST TO RETURN TO TUCSON.

&&

.AVIATION...SCT TSRA DEVELOPING THIS AFTERNOON BECOMING MORE
WIDESPREAD BY 23Z AND CONTINUING THROUGH AT LEAST 06Z. CIGS AS LOW
AS 1K AGL AND VSBYS UNDER 1 MILE WITH HEAVY RAIN ASSOCIATED WITH
STRONGER STORMS. SURFACE WINDS GENERALLY LESS THAN 12 KTS EXCEPT
THUNDERSTORM OUTFLOW GUSTS TO 40 KNOTS POSSIBLE. PATCHY IFR CIGS
AND VSBYS LIKELY AGAIN TONIGHT FROM 06Z TO 15Z. ANOTHER ACTIVE DAY
OF THUNDERSTORMS IS FORECAST FOR SATURDAY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

DROZD/KAHLER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 30, 11:14 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1114 AM MST FRI JUL 30 2010

AZZ019-029>035-310700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1114 AM MST FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE SLOWLY WESTWARD
THROUGH THE EVENING HOURS AND COULD AGAIN CONTINUE INTO THE
NIGHTTIME HOURS. VERY HEAVY RAIN OF 2 INCHES IN ONE HOUR COULD
LEAD TO FLASH FLOODING...ESPECIALLY IN AREAS AND BASINS THAT
RECEIVED HEAVY RAIN THURSDAY. SOME STORMS COULD ALSO PRODUCE WIND
GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE THROUGH
THE WEEKEND...AND INTO NEXT WEEK ALTHOUGH STORM COVERAGE MAY
DECREASE AFTER MONDAY. LOCALLY DAMAGING WINDS FROM STRONG THUNDERSTORMS
WILL REMAIN POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DROZD

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 30, 3:26 PM MST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST FRI JUL 30 2010

AZZ029-302300-
SOUTHEAST PINAL COUNTY AZ-
326 PM MST FRI JUL 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
400 PM MST...

AT 321 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAN MANUEL...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
SOUTHEASTERN PINAL COUNTY.

LAT...LON 3258 11070 3268 11074 3273 11066 3262 11058
TIME...MOT...LOC 2226Z 070DEG 3KT 3266 11067

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:02 PM MSTAreal Flood AdvisoryTWCCochise54 min
Jul 30, 6:52 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz113 min
Jul 30, 8:45 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 30, 9:48 PM MSTAreal Flood WarningTWCPima6 hr
Jul 30, 10:01 PM MSTFlash Flood WarningTWCCochise, Pima, Pinal, Santa Cruz3 hr
Jul 30, 10:29 PM MSTFlash Flood WatchTWC25 hr
Jul 30, 11:52 PM MSTAreal Flood AdvisoryTWCPima83 min
Jul 31, 12:24 AM MSTAreal Flood WarningTWCPima5 hr
Jul 31, 12:56 AM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz6 hr
Jul 31, 1:20 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 31, 4:20 AM MSTRiver Flood WarningTWCPima, Pinal4 hr
Jul 31, 4:57 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 7:53 AM MSTAreal Flood AdvisoryTWCPima, Pinal112 min
Jul 31, 8:42 AM MSTRiver Flood WarningTWCPima, Pinal6 hr
Jul 31, 12:53 PM MSTFlash Flood WarningTWCPima112 min
Jul 31, 2:31 PM MSTAreal Flood AdvisoryTWCPima, Pinal119 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.